Winter Weather, Whitley
- When
- December 8, 10:30 PM EST to December 9, 1:00 PM EST
- Where
- Whitley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
An early season winter storm system tracked across the southeastern United States from the evening of December 8th through December 9th. This brought a wintry mix of precipitation, including freezing rain, to far southeast Kentucky, beginning late in the evening on the 8th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An early season winter storm system tracked across the southeastern United States from the evening of December 8th through December 9th. This brought a wintry mix of precipitation, including freezing rain, to far southeast Kentucky, beginning late in the evening on the 8th. The mixed precipitation lifted north into much of the remainder of southeastern Kentucky early on the 9th, eventually changing over to heavy wet snow through the afternoon.
The snow came to an end early in the evening of the 9th with some locations in far eastern Kentucky across Harlan, Letcher, and Pike Counties reporting 6-8 inches of wet snow. This in combination with earlier ice accretion resulted in some fallen trees and limbs across southeastern Kentucky, particularly from London to Bernstadt in Laurel County, with approximately 2,000 or more power outages as well. Traffic impacts were also felt as the Kentucky State Police reported numerous accidents on Interstate 75 near and just south of London on the afternoon of the 9th.
A sampling of storm total snowfall amounts:
- 8 - Cranks (Harlan County)|- 8 - Kimper (Pike County)|- 8 - 2 SSE Majestic (Pike County)|- 7.8 - Phelps (Pike County)|- 7.5 - 1 E Big Black Mountain (Harlan County)|- 6.3 - Hardy (Pike County)|- 6 - Eolia (Letcher County)|- 6 - Jenkins (Letcher County)|- 5.5 - 1 ENE Jonancy (Pike County)|- 4.5 - Smith (Harlan County)|- 4.1 - 4 WSW Prestonsburg (Floyd County)|- 4 - Minnie (Floyd County)|- 4 - Delphia (Perry County)|- 4 - 1 NE Panco (Perry County)|- 3.5 - 2 NNE Fonde (Bell County)|- 3.5 - 1 NNW Gibbs (Knox County)|- 3.5 - 2 SSW Leatherwood (Leslie County)|- 3.5 - Gardner (Clay County)|- 3.5 - 6 NW Hindman (Knott County)|- 2.5 - 1 E Paintsville (Johnson County)
Reported ice accumulations:
- 0.20 - London (Laurel County)|- 0.13 - 4 ENE Jackson (Breathitt County)|- 0.10 - Hazard (Perry County)|- 0.10 - 4 E Slade (Wolfe County)|- 0.10 - Nancy (Pulaski County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 8, 9:30 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 930 PM EST Sat Dec 8 2018 .UPDATE... Issued at 930 PM EST SAT DEC 8 2018 Forecast still mainly on track at this early stage, and have not made any substantive changes. Blended obs into the forecast, and made some minor temperature revisions for tonight based on 18Z runs. The 18Z runs still showed large differences between the NAM and GFS for overnight and Sunday, with the NAM being colder and wetter. There are model differences in the handling of a mid level speed max over the TN Valley and southern Appalachians tonight, and also low level flow over southeast KY late tonight into Sunday, with the GFS showing more isentropic downglide around 850 mb. Low level differences could be partially due to handling of cold air damming and terrain influence to our east. Will see what 00Z runs look like. QPF differences for our area become a factor already during the overnight hours, and continue into Sunday. If the GFS were to trend toward the NAM, or it became apparent that the NAM was verifying better early on, winter wx would be more significant for our area and forecast changes would be needed. && .SHORT TERM...(This evening through Sunday night) Issued at 434 PM EST SAT DEC 8 2018 The winter storm is set to begin impacting the region overnight. However, instead of continuing the southward trend with this system, 12Z model runs all began shifting farther north again. Furthermore, they actually starting moving away from continuity with vast differences in their solutions for precip types and amounts across the CWA. The ECMWF and NAM became much more robust with QPF, while the GFS remained more conservative...ironically this is the complete opposite of ongoing trends several days ago. The HRRR, the GFS and the RAP are much warmer, with a good possibility that hydrometeors could melt and end up falling as rain. The NAM and ECMWF show the potential for a shallow warm nose, so while they have the highest QPF, you can't rule out some mixed precip, especially during onset. To caveat this, air temperatures today, especially in the southern CWA, rose into the upper 30s. With cloudy skies and easterly winds, these temperatures are not expected to quickly drop off during the evening. Even if snow is able to melt in the warm nose and then fall back into a cold near-surface layer as freezing rain, the surface temperatures will likely lag by several hours before falling below freezing, helping to mitigate much of the accumulating ice concerns. However, did keep with mention that a glaze of ice could be possible in the hazard products. It may actually be very possible that the best ice totals will be in the highest terrain, due to the face that they were quite a bit cooler today and will spend much of the night below freezing, while being at a high enough elevation to cut into the warm nose of the precipitation causing any melting precip to hit the ground before having a change to refreeze. On that note, the highest terrain will also have the best potential to accumulate snowfall. Overall, this is a very very tricky forecast, and it is unlikely that any one model is correct, or that the forecast is correct for every location. However, tried to do the best to trend the forecast farther north and find a happy medium between the current models, WPC, and the neighboring offices. It is in somewhat high confidence that the precip will be shifting east of the region by Sunday evening/Sunday night. In it's wake, the latest forecast snow totals include a dusting to around an inch across the central portion of the CWA, 1 to 3 inches in a swatch stretching from the SW portion of the CWA to central/northern Pike County. The counties near the VA border could range from 3 to 5 inches, with locally higher amounts possible in the high terrain. Once again, it is entirely possible that totals could range from 5 inches on the peaks to almost no snow in the valleys depending on how the temperature/moisture profile pan out. Any snow that does fall will be heavy and wet, with impressively low snow ratios being one of the few things that has remained constant through this forecast. Snow of this nature can cause major impacts even for small amounts, creating slushy, slick and treacherous road conditions, as well as adding weight onto trees which could lead them to break and possibly down power lines. Based on the latest snowfall forecast, went ahead and upgraded counties along the VA border to a Winter Storm Warning. Even if the valley locations see less snow compared to the higher elevations, there will likely still be impacts related to the heavy wet nature of the snow. Kept the remaining counties within an advisory with 1 to 3 inches forecast. Since the models are trending farther north, also added another tier of counties northward to the advisory, including Rockcastle, Jackson, Owsley and Breathitt, where snow totals have increased to between 1 and 2 inches and impacts are likely. .LONG TERM...(Monday through Saturday) Issued at 444 PM EST SAT DEC 8 2018 The models are in good agreement with an amplified long wave pattern to continue across the CONUS through the period. High pressure will work in across the Ohio and Tennessee valleys through the middle of next week, bringing dry weather. Another deep system will then take shape across the central CONUS by Thursday, eventually bringing a period of unsettled weather across eastern Kentucky as we close out the work week and head into the weekend. There is much uncertainty with details on the evolution with this storm system, and have generally favored slower timing, given the amplitude. Clouds will be on the decrease on Monday, as high pressure builds in from the west. Temperatures will average below normal early next week, with highs in the low 40s and lows in the teens and 20s. Tuesday morning looks to be the coolest morning. By the middle of the week, high pressure will shift off to our east, with return flow ensuing. This will lead to some ridge/valley temperature splits at night, and have gone purposely cooler in our eastern valleys. Again, have favored a slower solution with the deeper system to impact the area Thursday through Saturday, reserving the higher PoPs from Friday into Saturday. Temperatures will trend above normal through Thursday and Friday, with highs back in the 50s. Readings will then cool off to near normal by Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 700 PM EST SAT DEC 8 2018 VFR conditions and winds less than 10 kts still prevailed at TAF issuance. However, that will change during the night. As precipitation develops northward into the area, ceilings and visibility will lower. Sub-VFR conditions should arrive near the TN border around 06Z, and reach their northward extent near the Mountain Parkway late Sunday morning. Much of the area south of a line from around KSME to KPBX is expecting a deterioration to IFR during this time frame. Improvement is forecast from northwest to southeast on Sunday afternoon, but locations near the TN and VA borders will likely not climb above MVFR before the end of the period. In terms of precipitation, a mixed bag of wintery weather is possible, but the majority is expected to be snow and rain. The precipitation could be heavy at times, especially near the TN and VA borders. Precipitation amounts and intensity will taper off with the northward extent, and little if any precipitation is expected north of the Mountain Parkway. Winds during the period will remain generally below 10 kts and out of the northeast. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 7 PM EST Sunday for KYZ087-088-118- 120. Winter Weather Advisory until 7 PM EST Sunday for KYZ068-069-079- 080-110-112>117. Winter Weather Advisory until 7 PM EST Sunday for KYZ083>086. && UPDATE...HAL SHORT TERM...JMW LONG TERM...GEOGERIAN AVIATION...HAL
Hazardous Weather Outlook National Weather Service Jackson KY 508 PM EST Sat Dec 8 2018 KYZ044-050>052-058>060-104-106>109-111-119-100115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott- Morgan-Johnson-Wolfe-Magoffin-Lee-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, and Inez 508 PM EST Sat Dec 8 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Light snow will be possible overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Light snow will continue into the day Sunday, possibly mixing with rain in some locations, before tapering off Sunday evening. Total snowfall of a dusting to half of an inch of snow is likely across portions of the region. This may create some slick road surfaces, so please exercise caution if traveling. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts. KYZ087-088-118-120-100115- Bell-Harlan-Letcher-Pike- Including the cities of Middlesboro, Pineville, Cumberland, Harlan, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 508 PM EST Sat Dec 8 2018 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 7 PM EST SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A winter storm will move into the area overnight, resulting in heavy wet snow and possible freezing rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snow and the possibility of freezing rain will continue on Sunday. Total snowfall of 2 to 6 inches, along with a light glaze of ice is expected. Locally higher snowfall amounts are possible in the highest terrain. This amount of snow will cause dangerous travel conditions and may lead to downed trees and power outages in some locations. Please refer to the latest winter storm warning for more information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts. KYZ083>086-100115- Wayne-McCreary-Whitley-Knox- Including the cities of Monticello, Stearns, Whitley City, Corbin, Williamsburg, and Barbourville 508 PM EST Sat Dec 8 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 PM EST SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A winter storm will move into the area overnight, resulting in heavy wet snow and possible freezing rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snow and the possibility of freezing rain will continue on Sunday. Total snowfall of 1 to 3 inches, along with a light glaze of ice is expected. This will cause hazardous travel conditions and may lead to downed trees and power outages in some locations. Please refer to the latest Winter Weather Advisory for more information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts. KYZ068-069-079-080-110-112>117-100115- Rockcastle-Jackson-Pulaski-Laurel-Floyd-Breathitt-Knott-Owsley- Perry-Clay-Leslie- Including the cities of Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Prestonsburg, Wheelwright, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, and Hyden 508 PM EST Sat Dec 8 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A winter storm will move into the area overnight, resulting in heavy wet snow and possible freezing rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snow and the possibility of freezing rain will continue on Sunday. Total snowfall of 1 to 3 inches, along with a light glaze of ice is expected. This will cause hazardous travel conditions and may lead to downed trees and power outages in some locations. Please refer to the latest Winter Weather Advisory for more information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts. JMW/PG
The national radar mosaic for the moment the first event began.
9 winter weather, 9 heavy snow, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788661, 788656, 788690, 788865, 788574, 788578, 788654, 788655, 788664, 788643, 788653, 788660, 788863, 788649, 788658, 788668, 788646, 788685, 788869.